Alert archive / Nevada / Wind Advisories in 2025

Wind Advisory 1, NWS Las Vegas, NV

January 3, 2025Inyo County, California; Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 3, 2025, 12:00 AM PST for Inyo County, California; Clark County, Nye County, Nevada. It took effect at Jan 3, 2025, 10:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2025, 12:00 AM PST (08:00 UTC)
In effect from
Jan 3, 2025, 10:00 AM PST
Expired
Jan 4, 2025, 4:00 AM PST
In force
18 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2025-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2025-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3520 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS75 KVEF 030800
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1200 AM PST Fri Jan 3 2025

CAZ519-031800-
/O.NEW.KVEF.WI.Y.0001.250103T1800Z-250104T1200Z/
Eastern Sierra Slopes-
Including the cities of Whitney Portal and Aspendell
1200 AM PST Fri Jan 3 2025

...WIND ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 4 AM PST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 10 AM Friday to 4 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MW
4 follow-up statements
885 
WWUS75 KVEF 031750
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
950 AM PST Fri Jan 3 2025

NVZ019-040200-
/O.EXB.KVEF.WI.Y.0001.250104T0200Z-250104T1200Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Mt Charleston and Red Rock Canyon
950 AM PST Fri Jan 3 2025

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST 
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected with some gusts near 70 mph above 8000 feet.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...From 6 PM this evening to 4 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ519-040200-
/O.CON.KVEF.WI.Y.0001.250103T1800Z-250104T1200Z/
Eastern Sierra Slopes-
Including the cities of Aspendell and Whitney Portal
950 AM PST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

AG
550 
WWUS75 KVEF 040152
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
552 PM PST Fri Jan 3 2025

CAZ519-041200-
/O.CON.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/
Eastern Sierra Slopes-
Including the cities of Whitney Portal and Aspendell
552 PM PST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NVZ019-041200-
/O.CON.KVEF.WI.Y.0001.250104T0200Z-250104T1200Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Mt Charleston and Red Rock Canyon
552 PM PST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected with some gusts near 70 mph above 8000 feet.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

AN
391 
WWUS75 KVEF 040710
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1110 PM PST Fri Jan 3 2025

NVZ019-041200-
/O.UPG.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/
/O.NEW.KVEF.HW.W.0001.250104T0710Z-250104T1200Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon and Mt Charleston
1110 PM PST Fri Jan 3 2025

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected with some gusts near 70 mph above 8000 feet.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris, tree limbs and downed power lines or 
poles. Use extra caution if you must drive.

&&

$$

CAZ519-041200-
/O.CON.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/
Eastern Sierra Slopes-
Including the cities of Whitney Portal and Aspendell
1110 PM PST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JCS
760 
WWUS75 KVEF 041153
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
353 AM PST Sat Jan 4 2025

NVZ019-041300-
/O.EXP.KVEF.HW.W.0001.000000T0000Z-250104T1200Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon and Mt Charleston
353 AM PST Sat Jan 4 2025

...HIGH WIND WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Winds have decreased across the warned area, so the High Wind 
Warning has been allowed to expire on time.

$$

CAZ519-041300-
/O.EXP.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/
Eastern Sierra Slopes-
Including the cities of Whitney Portal and Aspendell
353 AM PST Sat Jan 4 2025

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Winds have decreased across the area, so the Wind Advisory has been 
allowed to expire on time.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JCS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 2, 8:05 PM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Jan 2, 8:05 PM PST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
805 PM PST Thu Jan 2 2025

.SYNOPSIS...Temperatures remain near or above normal for the next
week or so as passing systems bring periods of increased winds. Best
chance for impactful winds appears to be next Tuesday, especially in
the lower Colorado River Valley. Light precipitation is possible
Friday night and again Tuesday in the Sierra and northern fringes of
the area, but otherwise we stay dry.
&&

.UPDATE...Current satellite imagery shows an amplifying ridge
shifting inland over the Southwestern US, with an upper level trough
in the Eastern Pacific. This trough will continue on it's
southeasterly trajectory, pushing the ridge off to our east by
tomorrow evening. As this trough moves through east central
California, tomorrow afternoon we will see gusty westerly winds pick
up in the Eastern Sierra. Gusty westerly-to-southwesterly winds will
pick up across the higher terrain of the western Mojave Desert and
southern Nevada during the late afternoon and evening hours as this
trough begins to push through east central California and into
southern Nevada. These winds will peak during the overnight hours
with northerly breezes across the region in the wake of this trough
on Saturday. This system will also knock temperatures down a degree
or two from Friday into Saturday. However, despite this slight
decrease in temperatures, we will still remain warmer than normal
across the region through the weekend. Another system will move
through the region on Tuesday, bringing another round of gusty winds
to the area, but this time they will be from the north.
&&

.PREV DISCUSSION...1230 PM PST Thursday January 2 2025...

.SHORT TERM...through Saturday.

The calm weather we are experiencing will be briefly interrupted
late Friday through early Saturday as the ridge overhead is pushed
away by a trough which will quickly move across our region. This
shortwave was centered near 140W/40N and the base of the trough is
forecast to swing into the southern Sierra Friday afternoon then the
axis will traverse southern Nevada late Friday night and will be
over Utah/Arizona early Saturday morning.

The main effect will be the increasing winds primarily over the
mountains and higher terrain with minimal impacts over the valleys
and deserts. The strongest winds are forecast over the Sierra crest
Friday afternoon through Friday night, then the Spring Mountains of
Southern Nevada between 10 PM Friday evening and 4 AM Saturday
morning. However, the winds do not appear to warrant any product
issuance at this time. HREF probabilities of 55 mph gusts for the
east slopes of the southern Sierra are 30-40% between 5 and 9 kft.
Down in the Owens Valley, probabilities of gusts exceeding 40 mph
are only ~25%. The potential for gusts over 40 mph for any lower
elevation areas across the rest of our area appears to be generally
too low and localized for any significant impacts.

The trough will also bring a brief window of light precipitation
chances (10-30%) to the Sierra and the mountains of central Nevada
in far northern fringes of the CWA which will most likely result in
only a dusting of snow at elevations above 6000-7000 feet. At the
90th percentile (reasonable worst-case scenario), mountain snow
accumulations range from a dusting to up to 2" at the Sierra crest.

Fairly light north winds 5 to 10 mph will develop Saturday morning
across most of the region behind the exiting disturbance except for
north breezes 15-25 mph in the lower Colorado River Valley. High
temperatures will decrease 5-8 degrees in the mountains and the
northern Owens Valley and southern Great Basin, but only a few
degrees for the Mojave Desert zones.

.LONG TERM...Sunday through next Thursday.

For those of you who have come to the long term portion of this
forecast discussion in search of the promise of rain, prepare to be
disappointed. We will find ourselves under a region of persistent
dry northwesterly flow aloft as we head into next week due a high
amplitude ridge over the eastern Pacific. A shortwave trough will
slide down the leeward side of this ridge, dropping into our are on
Tuesday. Gusty north winds will accompany this system with gusts
over 40 mph likely (70-90%) in the lower Colorado River Valley and
possible (30-50%) across the rest of the area on Tuesday. Gusty
northerly winds will linger down the Colorado River Valley into the
second half of the week as this shortwave dives south of our
forecast area. While the exact fate of this shortwave trough beyond
Wednesday remains uncertain due to interensemble discrepancies, the
one thing that ensemble members can agree on is that our dry streak
will continue through next week.

&&

.LONG TERM...Sunday through next Thursday.

For those of you who have come to the long term portion of this
forecast discussion in search of the promise of rain, prepare to be
disappointed. We will find ourselves under a region of persistent
dry northwesterly flow aloft as we head into next week due a high
amplitude ridge over the eastern Pacific. A shortwave trough will
slide down the leeward side of this ridge, dropping into our are on
Tuesday. Gusty north winds will accompany this system with gusts
over 40 mph likely (70-90%) in the lower Colorado River Valley and
possible (30-50%) across the rest of the area on Tuesday. Gusty
northerly winds will linger down the Colorado River Valley into the
second half of the week as this shortwave dives south of our
forecast area. While the exact fate of this shortwave trough beyond
Wednesday remains uncertain due to interensemble discrepancies, the
one thing that ensemble members can agree on is that our dry streak
will continue through next week.

&&

.AVIATION...For Harry Reid...Low impact weather will continue
tonight through Friday. No operationally significant clouds, winds,
or weather expected through Friday. Winds will favor diurnal trends
and will remain under 8KT through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy north winds are expected again this afternoon at
KIFP. Winds here will be lower than previous days, but gusts to
around 25KT are still expected. North to northeast winds will slowly
diminish after sunset, remaining over 10KT through around 06Z before
finally dropping below 10KT tonight and continuing through Friday
morning. Elsewhere, winds will be under 10KT and follow typical wind
patterns. Winds along the Sierra Crest will increase Friday with
gusts of 40-50KT, and southwesterly gusts of 20-30 KT can be
expected Friday in the Spring Mountains. No operationally
significant clouds or weather expected through Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Adair
LONG TERM...Stessman
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2025Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.